My experience with accutane...
I started visiting this board a year ago before beginning accutane and thought I'd share my experience.
I'm a 23 y/o female with mild-moderate acne and very oily skin. I first started having acne breakouts at the age of 8. In the past I had tried a number of topicals, took some pills and was on birth control, with not the least bit of improvement. I by no means, exhausted every product out there...but with such persistant acne I knew that I would need something much stronger.
I went to a dermatologist 2 yrs ago who suggested accutane. Although my acne isn't very bad, he told me a low dose of tane should work good for me and it was "what all the models use". I thought about it, but was actually nervous about the extensive bloodwork...so I kept it in the back of my mind.
I soon began to realize that after having acne for 15 yrs., it wasn't likely to go away on its own. I was becoming fed up. I hated the grease more than anything. I'd wake up in a pool of oil every morning. My make up was always running down my face and I'd have to wash my face at least 3 times a day because of the excessive oil. My skin would only look good over the summer after excessive tanning would dry it up. I felt like if I could just get rid of the oil, the acne would dissapear. All the drying creams like retina and BP would never dry up my skin enough. I knew I needed to take something that would really get to the cause of my acne.
I went back to my derm a year later in August. I actually got the script that day and began right away. I started on 20mg (I weigh about 135) once a day. I didn't notice any improvement until the third week when I woke up one morning and realized that the oil was gone. I didn't notice much improvement in my acne though. I had several initial breakouts, which surprised me since I thought being on such a low dose and not having bad acne in the first place, I'd thought I would luck out. The initial break outs weren't terrible... not any worse than any other bad break out I may have without accutane.
My third month, my dose was increased to 40 mg. The oil was still long gone, but the acne (although improved) was still there. I'd have great weeks where my skin would be crystal clear and I thought it would be all up-hill from here and bad weeks where I'd become frusterated and wonder when the accutane was gonna start working. The only side effects I experienced were dry lips. I had had headaches and joint aches only my first week on accutane, but that disappeared. I didn't experience dry skin or hairloss or depression. I did sometimes break out in a strange rash on my hands, that would come and go... but I normally have dry hands over the winter so I attributed it to this and the accutane drying my skin.
After 2 months on 40mg, my dosage was upped to 60mg. My skin was still up and down, but overall it was a big improvement. Not having anymore oil was the best part. I bought myself a lighter make up and the make up girl commented on my nice skin. I had always worn thick, heavy make up and she couldn't understand why. It was such an ego-boost as most make up girls would cringe when I used to walk in. I loved how my skin always looked nice and dry. I only needed to apply make up once and my skin would look great through out the day!
Visiting my derm, I always felt he was shady and didn't have my best interests in mind. He always rushed me and made me feel as if my skin was worse than it really was. When I asked him how long he intended to keep me on accutane, he told me "Ooo you can be on this for years". I knew his intentions were to keep me on a low dose over a longer period of time (as he beliefs this reduces the chances of serious side effects and of reoccurence), but I didn't like the idea of being on accutane for years.. even if it was just one pill a week.
I started doing my own research and after meeting with his physicians asst., I learned that he was giving me the same dose as he would any patient with severe nodular acne. "It goes by weight", I was told. I didn't like the fact that he was trying to sell me a low dose and giving me the impression that since my acne is mild, I won't be getting such intensive treatment... yet he intended to give me the same dose as he would any other patient.. just over an extended period of time. This upset me. I started doing research online and was becoming nervous with what I found.. The most nerve-wracking thing I found was a message board of mothers who had taken accutane many many years earlier and later had children with various rare birth defects. They strongly believe that it was the accutane that was to blame. I had known birth defects can occur within 6 mos after finishing accutane but accutane still causing birth defects years later was flat out scary! Many doctors will deny that this can happen, but you must admit that it is a strange coincidence. In addition, I also read how high doses of vitamin A can reduce bone density and lead to decrease of bone mass or Osteoporosis; which is something I am already at great risk for since every woman in my family has had it. This study only looked at higher than normal doses of Vitamin A (from vitamins), not the the toxic doses in accutane. With all this negative informatioin, I decided that I would stop treatment after finishing out the current month.
I went to a partner of my derm and told her that I would like to stop treatment after this month. She insisted that I continue at least for another 2 months, or else there was a good chance my acne might come back. I figured what would another 2 months be?.. since I have already been on it for about 5. Plus I was torn between watching my skin becoming clearer and clearer and wanting it remain this way for good and my health.
After beginning my second month on 60mg I started experiencing some more serious side effects. My eyes hurt a lot more and they became very sensitive to sunlight. So much so, that I had a hard time driving during the day time. Even other forms of lights, like too much light from a tv screen, would make me uncomfortable. This was the last straw for me and I never touched my accutane pills again.
I went back to see the physician's asst and told her about my decision to stop. She suggested going back down to 40mg since I was doing well on this.. but I told her I would just like to stop at this point. She gave me scripts for Benzoyl Peroxide and Retina, as I requested, and I was on my way.
I have been off of accutane for over a month now and my skin is completely clear. The problems with my eyes also went away. My lips are no longer dry, but my skin is still oil-free! I have never been happier with my skin. I still have many acne scars that I got while on accutane, so I can't say my skin is flawless. I might consider doing a chemical peel of some sort in the future. I hope my skin stays just as clear for a long time. I'm not very hopeful that it will considering how persistant it's always been.. but I will enjoy it while it lasts. I also hope that I will not experience any negative side effects of this medication years later. I find some comfort in knowing that I finished my course early and was on a low dose...so I don't have as much accutane in my system. I also don't intend on having children for at least 5 yrs.
Although it is a wonder drug, remember that nothing comes without a price. I absolutely love what accutane has done for my skin but don't know if I would have taken it knowing what I do now. I think in most cases, accutane will work fine for people, but there is always that risk that something may happen now or later down the road. If you're a female and would like to become pregnant within the next couple years, you may want to reconsider taking accutane. I don't know if this is an area that has been heavily investigated. Remember accutane is very similar in family to phalidimide. But there are also many women who have children who are perfectly healthy right after finishing accutane (or even while actually on it in some cases). And this is speaking birth defect-wise. I am sure accutane can cause cognitive impairements as well. Either way, I thought I would share my experience for people to read and come to their own decision about whether or not to take accutane.